Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS San Angelo, TX

May 26, 1998Mitchell County, Sterling County, Texas

NWS San Angelo, TX issued this flash flood warning at May 26, 1998, 8:50 PM CDT for Mitchell County, Sterling County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 8:50 PM CDT (01:50 UTC)
Expired
May 26, 1998, 11:50 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Mitchell County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 90 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 270150
FFWSJT
TXC335-431-270450-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
850 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN NORTHWESTERN TEXAS
  STERLING COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1150 PM CDT

* AT 845 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS
  WESTERN MITCHELL COUNTY AND MUCH OF STERLING COUNTY... MOVING
  NORTHEAST AT 15 MPH.

* A LINE OF STRONG TO SEVERE THUNDERSTORMS PRODUCING VERY HEAVY
  RAINFALL WILL MOVE EAST ACROSS STERLING AND MITCHELL COUNTIES
  THROUGH 10 PM CDT. THESE THUNDERSTORMS WILL BE MOVING OVER AREAS
  PREVIOUSLY SATURATED BY RAINFALL LAST NIGHT AND THIS EVENING
  PRODUCING A SERIOUS FLASH FLOOD THREAT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:57 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, May 26, 1:57 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 PM CDT TUE MAY 26 1998

FLAT UPPER LEVEL RIDGE ALONG THE GULF COAST WILL BUILD INTO TX
THROUGH THURSDAY...WITH CORRESPONDING INCREASES IN 1000-500 MB
THICKNESSES. THE TRAIN OF WEAK SHORT WAVE TROFS EMBEDDED IN THE
SOUTHWEST FLOW THE PAST 2 DAYS WILL SHIFT NORTH OF WC TX...BUT
SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO SUPPORT 60+ DEGREE
DEWPOINTS THE NEXT 2 DAYS.

BEST RAIN CHANCE WILL BE THIS EVENING. 18Z ADAP ESTIMATED LIFTED
INDICES WERE -10 TO -12C OVER THE WESTERN 1/3 OF WC TX. THIS AREA IS
WEAKLY CAPPED AND EXPECT STORMS IN THIS REGION INITIALLY DESPITE
RELATIVELY WEAK CONVERGENCE. JTN PROFILER SHOWS UNIMPRESSIVE SPEED
SHEAR...SUGGESTING SLOW MOVING PULSE-TYPE STORMS.

TEMPERATURES TRICKY WITH POTENTIAL STORM OUTFLOW AND DAYTIME HAZE.
GOOD CONSENSUS AMONG THE CONSERVATIVE FAN/FWC GUIDANCE...SEE NO
REASON TO DEVIATE SIGNIFICANTLY.

ABI 065/091 21
SJT 065/092 21
JCT 067/092 1-

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:06 PM CDTSevere Thunderstorm WarningSJTCoke64 min
May 26, 7:39 PM CDTSevere Thunderstorm WarningSJTSterling61 min
May 26, 7:42 PM CDTSevere Thunderstorm WarningSJTRunnels63 min
May 26, 8:00 PM CDTTornado WarningSJTTom Green60 min
May 26, 8:06 PM CDTFlash Flood WarningSJTRunnels3 hr
May 26, 8:15 PM CDTTornado WarningSJTConcho, Tom Green80 min
May 26, 8:19 PM CDTSevere Thunderstorm WarningSJTTom Green91 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningSJTColeman64 min
May 26, 8:30 PM CDTSevere Thunderstorm WarningSJTSterling65 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningSJTMitchell80 min
May 26, 8:45 PM CDTSevere Thunderstorm WarningSJTRunnels65 min
May 26, 9:05 PM CDTFlash Flood WarningSJTConcho, Runnels, Tom Green4 hr
May 26, 9:28 PM CDTTornado WarningSJTConcho, Runnels, Tom Green62 min
May 26, 9:31 PM CDTSevere Thunderstorm WarningSJTSterling64 min
May 26, 9:32 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman63 min
May 26, 9:35 PM CDTSevere Thunderstorm WarningSJTFisher65 min
May 26, 9:45 PM CDTSevere Thunderstorm WarningSJTCrockett65 min
May 26, 9:51 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green79 min
May 26, 9:59 PM CDTSevere Thunderstorm WarningSJTBrown61 min
May 26, 10:14 PM CDTTornado WarningSJTIrion66 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningSJTCoke80 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningSJTColeman65 min
May 26, 10:29 PM CDTFlash Flood WarningSJTColeman4 hr
May 26, 10:29 PM CDTSevere Thunderstorm WarningSJTSchleicher96 min
May 26, 10:34 PM CDTSevere Thunderstorm WarningSJTConcho96 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningSJTCrockett80 min
May 26, 10:58 PM CDTSevere Thunderstorm WarningSJTBrown62 min
May 26, 11:04 PM CDTSevere Thunderstorm WarningSJTTom Green66 min
May 26, 11:13 PM CDTFlash Flood WarningSJTTom Green112 min
May 26, 11:18 PM CDTFlash Flood WarningSJTCrockett3 hr
May 26, 11:46 PM CDTFlash Flood WarningSJTBrown3 hr
May 26, 11:56 PM CDTSevere Thunderstorm WarningSJTCrockett64 min
May 27, 12:09 AM CDTTornado WarningSJTCrockett61 min
May 27, 12:21 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman49 min
May 27, 12:27 AM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba63 min
May 27, 12:28 AM CDTSevere Thunderstorm WarningSJTSutton62 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.